Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 55, NWS Chicago, IL

May 22, 2011Boone County, DeKalb County, McHenry County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 22, 2011, 8:15 PM CDT for Boone County, DeKalb County, McHenry County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2011, 8:15 PM CDT (01:15 UTC)
Expired
May 22, 2011, 9:15 PM CDT
In force
60 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Boone County, IL, DeKalb County, IL, McHenry County, IL

The radar

The Milwaukee radar (KMKX), 78 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:04 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
3.4
Supercell composite
19.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WUUS53 KLOT 230115
SVRLOT
ILC007-037-111-230215-
/O.NEW.KLOT.SV.W.0055.110523T0115Z-110523T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
815 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOONE COUNTY IN NORTH CENTRAL ILLINOIS...
  NORTHERN DE KALB COUNTY IN NORTH CENTRAL ILLINOIS...
  MCHENRY COUNTY IN NORTHEAST ILLINOIS...

* UNTIL 915 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES SOUTHEAST OF STILLMAN VALLEY...OR 10 MILES SOUTH OF ROCKFORD
  AIRPORT...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIRKLAND AROUND 825 PM CDT.
  BELVIDERE AROUND 835 PM CDT.
  MARENGO AROUND 845 PM CDT.
  WOODSTOCK AROUND 900 PM CDT.
  WONDER LAKE...HEBRON AND MCCULLOM LAKE AROUND 910 PM CDT.
  RICHMOND AND SPRING GROVE AROUND 915 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA.

LAT...LON 4250 8820 4224 8820 4215 8847 4215 8859
      4211 8859 4200 8894 4223 8894 4250 8843
TIME...MOT...LOC 0115Z 234DEG 38KT 4209 8902
WIND...HAIL 70MPH 1.00IN

$$

RATZER
3 follow-up statements
801 
WWUS53 KLOT 230130
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
830 PM CDT SUN MAY 22 2011

ILC007-037-111-230215-
/O.CON.KLOT.SV.W.0055.000000T0000Z-110523T0215Z/
MCHENRY IL-BOONE IL-DE KALB IL-
830 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN DE
KALB...SOUTHERN BOONE AND MCHENRY COUNTIES UNTIL 915 PM CDT...

AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
KIRKLAND...OR 9 MILES SOUTH OF BELVIDERE...MOVING NORTHEAST AT 50
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARENGO AROUND 845 PM CDT.
  WOODSTOCK AROUND 855 PM CDT.
  BULL VALLEY AROUND 900 PM CDT.
  MCCULLOM LAKE...MCHENRY...WONDER LAKE AND PRAIRIE GROVE AROUND 905
  PM CDT.
  PISTAKEE HIGHLANDS...SUNNYSIDE...SPRING GROVE AND LAKEMOOR AROUND
  910 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4250 8820 4224 8820 4215 8847 4215 8859
      4211 8859 4200 8894 4223 8894 4250 8843
TIME...MOT...LOC 0129Z 242DEG 43KT 4216 8883
WIND...HAIL 70MPH 1.00IN

$$

RATZER
479 
WWUS53 KLOT 230146
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
846 PM CDT SUN MAY 22 2011

ILC007-037-111-230215-
/O.CON.KLOT.SV.W.0055.000000T0000Z-110523T0215Z/
MCHENRY IL-BOONE IL-DE KALB IL-
846 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DE KALB...SOUTHEASTERN BOONE AND MCHENRY COUNTIES UNTIL 915 PM CDT...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
MARENGO...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODSTOCK AROUND 855 PM CDT.
  BULL VALLEY AROUND 900 PM CDT.
  MCCULLOM LAKE...MCHENRY...WONDER LAKE AND PRAIRIE GROVE AROUND 905
  PM CDT.
  PISTAKEE HIGHLANDS...SUNNYSIDE...SPRING GROVE AND LAKEMOOR AROUND
  910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4224 8820 4215 8847 4215 8859 4211 8859
      4206 8874 4231 8880 4250 8843 4250 8820
TIME...MOT...LOC 0145Z 242DEG 43KT 4225 8860
WIND...HAIL 70MPH 1.00IN

$$

RATZER
201 
WWUS53 KLOT 230213
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
913 PM CDT SUN MAY 22 2011

ILC007-037-111-230222-
/O.EXP.KLOT.SV.W.0055.000000T0000Z-110523T0215Z/
MCHENRY IL-BOONE IL-DE KALB IL-
913 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DE KALB...
SOUTHEASTERN BOONE AND MCHENRY COUNTIES WILL EXPIRE AT 915 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. HOWEVER...BRIEF HEAVY DOWNPOURS...CLOUD TO GROUND 
LIGHTNING AND WIND GUSTS TO 40 MPH WILL STILL BE POSSIBLE ACROSS 
MCHENRY COUNTY THROUGH 930 PM CDT AS THIS STORM CONTINUES TO 
WEAKEN.  

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 4224 8820 4215 8847 4215 8859 4211 8859
      4206 8874 4231 8880 4250 8843 4250 8820
TIME...MOT...LOC 0212Z 242DEG 43KT 4240 8821

$$

RATZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:30 PM CDT, 45 minutes earlier.

Area forecast discussion, May 22, 7:30 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
730 PM CDT SUN MAY 22 2011

.MESOSCALE DISCUSSION...
205 PM CDT

AS THE ATMOSPHERE CONTINUES TO QUICKLY DESTABILIZE EARLY THIS
AFTERNOON...THUNDERSTORMS CAN BE SEEN DEVELOPING ALONG A REMNANT
BOUNDARY/GRAVITY WAVE PROPAGATING EAST ACROSS PORTIONS OF CENTRAL
ILLINOIS. WITH CU RAPIDLY DEVELOPING AND LATEST GUIDANCE INDICATING
THAT THE ATMOSPHERE HAS BECOME MODERATELY TO STRONGLY UNSTABLE
ACROSS CENTRAL ILLINOIS...ITS QUITE POSSIBLE THAT THERE COULD BE
UPSCALE THUNDERSTORM GROWTH INTO THE SOUTHERN PORTIONS OF THE
CWA...WHICH WOULD INCLUDE AREAS SOUTH OF INTERSTATE 80. THIS IS
OUT AHEAD OF MAIN THUNDERSTORM DEVELOPMENT STILL ONGOING ACROSS
FAR WESTERN ILLINOIS AND EASTERN IOWA. STILL MONITORING THE
OVERALL SEVERE THREAT EARLY THIS AFTERNOON ACROSS THIS AREA...AS
THEIR IS ALMOST A RACE BETWEEN THIS GRAVITY WAVE PUSHING EAST AND
DESTABILIZATION OF THE ATMOSPHERE. EITHER WAY...THUNDERSTORMS TO
PUSH EAST EARLY THIS AFTERNOON ALONG AND SOUTH OF INTERSTATE 80
WITH DAMAGING WINDS AND HAIL THE MAIN THREATS...WITH THE TORNADO
THREAT ISOLATED AT THIS TIME AS FLOW REMAINS WEAKER AND MORE
UNIDIRECTIONAL...WITH HIGH DEWPOINT DEPRESSIONS IN PLACE.

STILL ANTICIPATE THUNDERSTORM DEVELOPMENT OFF TO THE WEST TO
CONTINUE TODAY WITH BETTER CHANCES FOR WIDESPREAD COVERAGE INTO
LATE AFTERNOON AND EVENING. TORNADO THREAT COULD STILL POSSIBLY
INCREASE THIS AFTERNOON INTO THE EVENING AS LOW LEVEL MOISTURE
INCREASES AND LLJ RAMPS UP.

RODRIGUEZ

&&

.DISCUSSION...
326 PM CDT

CURRENT SATELLITE TRENDS/SFC OBSERVATIONS SHOW HIGHER DEW POINT AIR
CONTINUING TO ADVECT RAPIDLY NWD ACROSS AREA.  SURFACE DEW POINTS IN
MID-UPPER 60S WILL OVERSPREAD THE REMAINDER OF NRN IL...AS REGION OF
STEEPER MID LEVEL LAPSE RATES SHIFT EWD ACROSS REGION WITH THE
PROGRESSION OF THE UPPER LOW CENTER OVER SRN MN.  THIS WILL ALLOW
THE AIR MASS OVER THE ENTIRE FORECAST AREA TO BECOME VERY UNSTABLE
HEADING INTO THIS EVENING.  THEREFORE...WILL MAKE LITTLE CHANGE TO
FORECAST POPS...KEEPING LIKELY PROBABILITIES OF THUNDER THROUGH AT
LEAST 06Z OVER WRN CWA...AND OVERNIGHT ACROSS NWRN INDIANA.
SATELLITE IMAGERY ALSO SHOWS TWO AREAS OF VIGOROUS THUNDERSTORM
DEVELOPMENT.  THE LEADING AREA HAS BLOSSOMED ALONG A GRAVITY WAVE
FROM JUST WEST OF STL TO NEAR PONTIAC.  ANVIL GROWTH AND CLOUD TOP
TEXTURE SUGGEST THE STORM OVER LIVINGSTON COUNTY IS VERY INTENSE.
THE NORTHEAST TERMINUS OF THIS LINE HAS SHOWN SOME INCREASED CUMULUS
GROWTH...BUT AT THE MOMENT RELATIVELY LOW DEW POINTS ARE LIMITING
DEVELOPMENT OVER CHICAGO. THIS AREA OF STORMS IS EXPECTED TO
CONTINUE TO INCREASE IN COVERAGE ACROSS NERN/EAST CENTRAL IL INTO
NWRN INDIANA.

ANOTHER AREA OF STORMS IS FORMING A LINE FROM SERN KS...THROUGH ERN
IA AND INTO WRN WI/EAST CENTRAL MN.  THIS LINE IS EXPECTED TO FORM
INTO A SQUALL LINE THIS EVENING...THEN ADVANCE ACROSS THE AREA
DURING THE COURSE OF THE EVENING.   WILL BEGIN TO LOWER POPS BACK
INTO CHC CATEGORY FROM WEST TO EAST AFTER 06Z.

ON MONDAY...CHANCES OF ADDITIONAL SHOWER/THUNDERSTORM DEVELOPMENT
ARE LOOKING MORE PROBABLE.  DIURNAL HEATING IS FORECAST TO ALLOW SFC
TEMPS TO INCREASE TO AROUND 80...AS REMNANT UPPER LEVEL COLD POOL
ASSD WITH WEAKENING UPPER CIRCULATION OVER THE NRN GREAT LAKES
ALLOWS FOR RATHER STEEP LAPSE RATES TO DEVELOP BY AFTERNOON. FOR NOW
WILL GO WITH INHERITED CHC POPS...BUT SUSPECT THAT
COVERAGE...ESPECIALLY OVER FAR NRN IL...WILL BECOME GREAT ENOUGH TO
BUMP UP TO AT LEAST LIKELY CAT BY 18Z.   THIS ACTIVITY WILL DIMINISH
WITH APPROACH OF SUNSET...AND AS AREA COMES UNDER SUBSIDENT REGION
IN THE WAKE OF DEPARTING SHORT WAVE.

MONDAY NIGHT...A COLD FRONT WILL BE DROPPING SWD ACROSS THE WESTERN
GREAT LAKES REGION.  AS WINDS TURN NE LATE MONDAY NIGHT...AND
INCREASE IN SPEED ON TUESDAY...CHILLY AIR OFF THE LAKES WILL ACCOUNT
FOR ABOUT A 25 DEGREE 24-HOUR DROP IN TEMPS IN SOME AREAS...THUS
WILL MAINTAIN "MUCH COOLER" TERMINOLOGY IN FORECAST.

TUESDAY IS EXPECTED TO BE CLOUDY AND COOL...BUT DRY AS AREA COMES
UNDER RIDGING BOTH SFC AND ALOFT.

BY LATE TUESDAY NIGHT...POPS TO BEGIN TO INCREASE AGAIN FROM S-N AS
ZONE OF INCREASING THETA-E CONVERGENCE DEVELOPS IN RESPONSE TO
STRENGTHENING LOW LEVEL JET AHEAD OF THE NEXT SOUTHERN PLAINS LOW.
THIS NEXT SYSTEM IS THEN TO PASS JUST SOUTH OF THE FORECAST AREA
WED-WED NIGHT. GUIDANCE FAIRLY CONSISTENT IN DEVELOPING A STRONG
FRONTOGENETIC ZONE FROM ERN KS...NEWD TO SRN LOWER MI. IN ADDITION
TO A HIGH PRECIPITATION THREAT...TEMPERATURES WILL LIKELY VARY BY AT
LEAST 20 DEG ACROSS THE REGION ON WEDNESDAY.  PRECIPITATION THREAT
WILL SLOWLY DIMINISH THURSDAY INTO THURSDAY EVENING AS THIS SYSTEM
HEADS EAST.

EXTENDED PERIOD...AFTER A COOL PERIOD FRIDAY...INCREASING SLY-SWLY
FLOW NEXT WEEKEND...AS SFC HIGH HEADS TO EAST OF REGION...AND WITH
UPPER LEVEL HEIGHTS FORECAST TO UNDERGO SIGNIFICANT RISES...MEMORIAL
DAY WEEKEND MAY ACTUALLY TURN RATHER SUMMERLIKE.

MERZLOCK

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* TIMING AND INTENSITY OF THUNDERSTORMS AND THEIR IMPACT ON THE
  TERMINALS THIS EVENING
* POTENTIAL FOR DAMAGING WIND GUSTS AND HAIL
* TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT

ED F

//DISCUSSION...UPDATED 00Z...

AIR MASS REMAINS UNSTABLE BETWEEN LINES OF THUNDERSTORMS OVER THE
LOCAL AREA THIS EVENING ESPECIALLY NORTH AND WEST OF THE
TERMINALS. LOW LEVEL JET STREAK CONTINUES TO PUMP WARM MOIST AIR
IN THE LOW LEVELS OF THE ATMOSPHERE NORTHWARD. INSTABILITY
COMBINED WITH SHEAR DUE TO VEERING AND INCREASING WINDS WITH
HEIGHT FUELING EXPLOSIVE THUNDERSTORMS WITH DAMAGING WIND GUSTS IN
EXCESS OF 60 KTS AND HAIL UP TO GOLF BALL SIZED.

AIR MASS OVER TERMINALS AND POINTS EAST AND SOUTH LESS UNSTABLE DUE
TO EARLIER CONVECTION. CELLS TO THE WEST STILL ON TRACK TO
COALESCE INTO SOMEWHAT OF A SQUALL LINE BEFORE MOVING EAST ACROSS
ORD/MDW TERMINALS THIS EVENING. TIMING OF SUCH LOOKING TO BE
BETWEEN 0130Z AND 03Z WITH LINGERING SHOWERS HANGING AROUND A
COUPLE OF HOURS AFTER THAT.

ED F

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* MEDIUM CONFIDENCE IN THE TIMING OF A SQUALL LINE TO PLOW ACROSS
  THE AREA THIS EVENING... IMPACTING ORD AND MDW BETWEEN 02Z TO
  0330Z.
* LOW CONFIDENCE THAT DAMAGING WINDS OR LARGE HAIL MAY IMPACT
  TERMINALS - PLEASE MONITOR FOR LATER WARNINGS

ED F

//OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z...

TUESDAY...VFR.

WEDNESDAY...VFR OCNL MVFR SHOWERS.

THURSDAY...VFR.

FRIDAY...VFR.

SATURDAY...VFR SCT SHOWERS.

ED F

&&

.MARINE...
437 PM CDT

INTENSE LOW PRESSURE OVER MINNESOTA WILL MOVE NORTHEAST TO LAKE
SUPERIOR TONIGHT MAINTAINING A BRISK SOUTHERLY FLOW ACROSS LAKE
MICHIGAN. WARM MOIST AIR MASS MOVING OVER CHILLY WATERS RESULTING
IN VERY STABLE PROFILE NEAR THE LAKE SURFACE INHIBITING HIGHER
WINDS FROM MIXING DOWN. THIS SCENARIO ALSO RESULTING IN AREAS OF
DENSE FOG ACROSS THE LAKE. LEADING COLD FRONT WILL SWEEP SOUTHEAST
ACROSS THE LAKE LATE TONIGHT AND EARLY MONDAY WITH A SECONDARY
COLD FRONT DROPPING SOUTH ACROSS THE LAKE MONDAY NIGHT.

A STRONG AREA OF HIGH PRESSURE WILL BUILD SOUTHWARD INTO ONTARIO
BY MID WEEK AS AN AREA OF LOW PRESSURE ORGANIZES OVER THE CENTRAL
PLAINS. THE LOW WILL MOVE EAST INTO THE LOWER OHIO VALLEY BY
THURSDAY RESULTING IN A BRISK NE FLOW ACROSS LAKE MICHIGAN.

ED F

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, May 22, 4:26 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
426 PM CDT SUN MAY 22 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
232130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
426 PM CDT SUN MAY 22 2011 /526 PM EDT SUN MAY 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

* WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME OF WHICH MAY PRODUCE:

  VERY LARGE HAIL.
  DAMAGING WINDS.
  A FEW TORNADOES.

* AREAS AFFECTED AND TIMING:

  A LINE OF SEVERE THUNDERSTORMS FROM SOUTHERN LAKE
  MICHIGAN...SOUTHWEST ALONG INTERSTATE 57 THROUGH FORD
  COUNTY...WILL CONTINUE NORTHEAST ACROSS EAST CENTRAL ILLINOIS
  AND NORTHWEST INDIANA THROUGH 6 PM CDT THIS EVENING.

  A SECOND LINE OF STORMS...NOW APPROACHING THE MISSISSIPPI
  RIVER...WILL BE REACHING AREAS WEST OF INTERSTATE 39 AFTER 7 PM
  CDT...AND WILL REACH THE CHICAGO AREA AFTER 9 PM CDT.

* DISCUSSION: LOW PRESSURE CENTERED OVER CENTRAL MINNESOTA WILL
  CONTINUE TO LIFT NORTHEAST ACROSS NORTHWEST WISCONSIN TONIGHT.
  AS IT DOES SO...A POOL OF VERY UNSTABLE AIR AHEAD OF THIS SYSTEM
  WILL CONTINUE TO STREAM NORTHWARD ACROSS THE OUTLOOK AREA.
  MEANWHILE...A 70 KT MID LEVEL JET MAX WILL PUNCH ACROSS THE
  UPPER MISSISSIPPI VALLEY. WIND PROFILES SUGGEST THAT SOME
  DISCRETE STORMS THAT FORM THROUGH EARLY THIS EVENING WILL LIKELY
  BECOME SUPERCELLULAR...WITH A POTENTIAL FOR A FEW TORNADOES
  AND VERY LARGE HAIL. THIS IS MOST LIKELY FROM EASTERN IOWA AND
  FAR NORTHEAST MISSOURI...NORTHEASTWARD ACROSS ADJACENT AREAS OF
  WISCONSIN...AND WESTERN THROUGH NORTH CENTRAL ILLINOIS.

  DURING THE EVENING HOURS...THESE STORMS ARE EXPECTED TO EVOLVE
  INTO A SQUALL LINE AT THE NOSE OF THE MID LEVEL JET MAX. THIS
  WILL SUPPORT BOWING STRUCTURES WITHIN THIS LINE...WITH THE
  PRIMARY SEVERE THREAT SHIFTING MORE TO A DAMAGING STRAIGHT LINE
  WIND EVENT ACROSS NORTHEAST ILLINOIS AND NORTHWEST INDIANA
  THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS MONDAY INTO
MONDAY NIGHT.

THUNDERSTORMS ARE LIKELY ACROSS THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT. A CHANCE OF THUNDERSTORMS WILL REMAIN FROM EAST CENTRAL
ILLINOIS ACROSS NORTHWEST INDIANA ON THURSDAY.

PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA WILL REMAIN
IN FLOOD MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-232130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
426 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN ILLINOIS
AND NORTHWEST INDIANA THIS EVENING. SOME STORMS MAY BECOME SEVERE
AND PRODUCE LARGE HAIL...INTENSE LIGHTNING...AND WIND GUSTS IN
EXCESS OF 50 KT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY INTO MONDAY NIGHT.

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT...WITH A
SLIGHT CHANCE OF THUNDERSTORMS LINGERING INTO THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-232130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
426 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING. SOME STORMS
MAY BECOME SEVERE AND PRODUCE LARGE HAIL...INTENSE LIGHTNING...AND
WIND GUSTS IN EXCESS OF 50 KT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT ON
SOUTHERN LAKE MICHIGAN WITH A CHANCE OF THUNDERSTORMS CENTRAL
SECTIONS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

In the hours before

Local storm report, May 22, 7:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
733 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             ROCKFORD                42.27N 89.06W
05/22/2011  E0.75 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            IN EAST CENTRAL ROCKFORD.

&&

RC
Local storm report, May 22, 7:37 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
737 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     ROSCOE                  42.42N 89.01W
05/22/2011                   WINNEBAGO          IL   PUBLIC

            FLAGPOLE AT DAIRY QUEEN BENT IN HALF. RELAYED BY WREX.

&&

RC
Local storm report, May 22, 7:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
747 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     ROCKFORD                42.27N 89.06W
05/22/2011                   WINNEBAGO          IL   PUBLIC

            *** 1 INJ *** TREE FELL ONTO HOUSE ON CROSBY STREET.
            RELAYED BY WREX.

&&

RC
Local storm report, May 22, 7:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
748 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     ROCKFORD                42.27N 89.06W
05/22/2011                   WINNEBAGO          IL   PUBLIC

            ROOF DAMAGE AT KENNEDY MIDDLE SCHOOL. RELAYED BY WREX.

&&

RC
Local storm report, May 22, 7:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
750 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     ROCKFORD                42.27N 89.06W
05/22/2011  E75.00 MPH       WINNEBAGO          IL   TRAINED SPOTTER

            NEAR I-90 AND BUS US-20.

&&

60
Local storm report, May 22, 8:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
815 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             ROCKFORD                42.27N 89.06W
05/22/2011  E1.25 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            COVERING GROUND...NORTHEAST PORTION OF THE CITY.

&&

RC

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:10 PM CDTAreal Flood AdvisoryLOTBoone, Lee, Ogle, Winnebago119 min
May 22, 7:22 PM CDTSevere Thunderstorm WarningLOTLake, McHenry53 min
May 22, 7:29 PM CDTSevere Thunderstorm WarningLOTLee, Ogle, Winnebago61 min
May 22, 8:10 PM CDTSevere Thunderstorm WarningLOTLaSalle50 min
May 22, 8:17 PM CDTSevere Thunderstorm WarningLOTLake, McHenry58 min
May 22, 8:22 PM CDTSpecial Marine WarningLOT113 min
May 22, 8:51 PM CDTSevere Thunderstorm WarningLOTCook, DeKalb, Kane26 min
May 22, 9:06 PM CDTFlash Flood WarningLOTBoone, DeKalb, Lee, Ogle, Winnebago5 hr
May 22, 9:32 PM CDTAreal Flood WarningLOTIroquois3 hr
May 22, 9:38 PM CDTSevere Thunderstorm WarningLOTDeKalb, Lee, Ogle52 min
May 22, 9:50 PM CDTSevere Thunderstorm WarningLOTLaSalle, Lee37 min
May 22, 10:24 PM CDTSpecial Weather StatementLOTDeKalb, DuPage, Kane, Kendall, McHenry66 min
May 22, 10:25 PM CDTSpecial Marine WarningLOT59 min
May 22, 11:07 PM CDTSpecial Weather StatementLOTDuPage, Kane, Kendall, Lake53 min
May 23, 9:53 AM CDTSmall Craft AdvisoryLOT9 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.